Texas, 2020Drought in Texas, January 1 to 31, 2020
January 1 to 31, 2020 · NWS CRP · 5 events in 5 counties and zones
Above normal temperatures and below normal precipitation occurred across most of south Texas during the month of January. Severe drought developed in several areas by the end of the month.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above normal temperatures and below normal precipitation occurred across most of south Texas during the month of January. Severe drought developed in several areas by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 31, 10:51 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Dec 31, 10:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1051 PM CST Tue Dec 31 2019
.DISCUSSION...
06Z aviation discussion follows.
&&
.AVIATION...
VFR ceilings are on track to soon lower to MVFR at LRD, and about
six hours later at ALI and CRP. Biggest concern for the eastern
terminals is that rain and IFR ceilings may wait until a better
slug of rain unfolds in the afternoon, but will keep an earlier
window for IFR intact at this time. On/off rain will primarily
impact CRP-VCT through the day and tomorrow evening with IFR
ceilings unlikely to budge. VFR should emerge at LRD and COT by
late afternoon.
&&
.PREV DISCUSSION... /Issued 404 PM CST Tue Dec 31 2019/
SHORT TERM (Tonight through Wednesday Night)...
Thick mid-level cloud cover streaming in from the southwest
courtesy of energy impulses in the mid-level flow from the
approaching shortwave currently near Baja California. Low level
clouds via satellite can be seen across the western Gulf of Mexico
as an area of low pressure develops. This area of low pressure
will lift to the north tonight as a coastal trough bringing
increased low level moisture to South Texas. It's this coastal
trough that will bring showers and rain to South Texas late
tonight through New Year's Day and into Wednesday night.
Models continue to keep the bulk of the moisture well to the south
for the evening, with PWATs increasing after midnight. Moderate
flow on the 295-300K isentropic levels will gradually introduce
light rain and isolated showers late in the night, mainly toward
daybreak for the southern Coastal Bend. Isentropic lifting is
noticed a bit farther west late tonight across the Brush Country,
so have added slight chance POPs toward daybreak as well for
western areas.
PWATs will increase to 1.6 to 1.8 inches through New Year's Day.
With those values being nearly +2SD above normal, a few of these
showers could produce moderate to possibly heavy rain at times.
Greatest focus for these higher PWATs remains across the Coastal
Bend and Gulf waters. Some ponding on the roads may be possible
across the Coastal Bend.
The latest GFS/ECMWF/NAM runs have shifted the bulk of the rain a
bit more east through Wednesday afternoon, which may limit
moderate rain along the coast in the afternoon hours. Even recent
WRF models like the Texas-Tech 3km WRF is also shifting the bulk
of the afternoon activity farther east. With that said, tailored
POPs similarly, with bulk of the activity focused across the
coastal region during the morning, shifting east through the
afternoon.
Instability is lacking through the period, but will continue to
mention slight chance of thunder Wednesday afternoon through
Wednesday night, mainly across the Gulf waters. With moisture
increasing, dewpoints will also rise leading to the potential of
fog development along the coast and over the coastal waters
Wednesday night.
Another cool night is in store for tonight with lows in the lower
50s to upper 40s across the far inland locations. The positioning
of the coastal trough on New Year's Day will make daytime
temperatures a bit more complicated. Persistent east-southeasterly
flow and increased moisture along the coast will warm
temperatures across the Coastal Bend into the mid 60s, while
northerly flow on the western side of the coastal trough will lead
to temperatures in the upper 50s across the Brush Country. Any
shift east or west of the trough axis will change temperatures
about 5 degrees. As the coastal trough begins to lift to the
northeast Wednesday night, temperatures should generally be in the
low to mid 50s area-wide.
LONG TERM (Thursday through Tuesday)...
Rain is progged to end from west to east through the day Thu as the
upper long wave trough moves across the region and brings a drier
airmass to S TX. As the associated surface trough exits to the east,
a low level west flow will develop bring above normal temps Thu. The
actual cold front is expected to move through the area late Thu
night/Fri morning bringing cooler temps. Lows by Fri night are
expected to range from the upper 30s to mid 40s. Near normal temps
are expected Sat, warming to slightly above normal Sunday/Monday as
onshore flow returns. Another front will be possible Mon night/Tue
with a few showers along the front across mainly the coastal waters.
MARINE...
A weak to moderate northeasterly flow will become more onshore
this evening as a coastal trough develops to our south. As the
system moves north, rain chances will ramp up late tonight and
persist for the majority of New Years Day. Rain chances will
continue Wednesday night as the trough interacts with an
approaching upper level system.
Rain will end from west to east as a weak southwest flow develops
Thursday in the wake of an exiting surface trough. A cold front is
expected by Friday morning with a moderate to strong northwest flow
developing in its wake. Small Craft Advisory conditions are expected
Friday. The offshore flow will diminish Friday night and Saturday. A
weak to moderate onshore flow will develop Saturday night into
Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 54 66 56 69 51 / 20 90 70 40 10
Victoria 48 63 55 67 49 / 20 80 80 50 10
Laredo 51 59 54 74 51 / 30 60 50 10 0
Alice 52 64 55 72 50 / 40 90 70 30 10
Rockport 54 68 57 68 52 / 20 90 80 50 10
Cotulla 49 58 51 75 47 / 20 50 50 10 0
Kingsville 54 66 55 71 51 / 40 90 70 30 10
Navy Corpus 55 68 56 68 55 / 20 90 80 50 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
MCZ/93...AVIATION
Hazardous weather outlook, Dec 31, 4:53 AM CST, 19 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
453 AM CST Tue Dec 31 2019
TXZ229>234-239>247-342>347-442-443-447-011100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
453 AM CST Tue Dec 31 2019
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ230-235-250-255-270-275-011100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
453 AM CST Tue Dec 31 2019
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Small craft advisory conditions are possible Friday for offshore
areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
TC/PH
Drought, Webb
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Webb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.761, -99.332 (the zone’s center; the record gives no point)
Severe drought developed over the southern portion of the county.
Drought, La Salle
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- La Salle forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.345, -99.100 (the zone’s center; the record gives no point)
Severe drought developed over the northern portion of the county.
Drought, Bee
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Bee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.417, -97.741 (the zone’s center; the record gives no point)
Severe drought developed over the northern portion of the county.
Drought, Victoria
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Victoria forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
Severe drought developed over the northeastern portion of the county.
Drought, Live Oak
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Live Oak forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.351, -98.125 (the zone’s center; the record gives no point)
Severe drought developed over the extreme northeastern portion of the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, January 1, 20202 deaths · 1 event
- Debris Flows in Idaho, January 1, 2020$2.0 million · 2 events
- Flood in Alaska, January 1 to 16, 2020$200,000 · 1 event
- Flood in Wisconsin, January 1 to 2, 2020$96,000 · 1 event
- Drought in Texas, January 1 to 31, 202020 events
- Winter Storm and High Wind in Wyoming, January 1 to 2, 2020$15,000 · 66 kt wind · 7 events
- Blizzard and High Wind in Wyoming, January 1, 202071 kt wind · 12 events
- High Surf in Hawaii, January 1 to 2, 202012 events
- Drought in New Mexico, January 1 to 31, 202011 events
- Drought in Texas, January 1 to 31, 202010 events
- Winter Storm and Heavy Snow in Colorado, January 1 to 3, 202010 events
- Winter Storm and Heavy Snow in Idaho, January 1, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872976, 872977, 872978, 872979, 872980.